Nevada, 2008

Damaging Wind in Nevada, June 3, 2008

June 3, 2008 · NWS LKN · 1 event in 1 county or zone

A thunderstorm produced a wind gust to 63 mph at the Elko Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced a wind gust to 63 mph at the Elko Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 3, 1:32 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 3, 1:32 PM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
232 PM PDT TUE JUN 3 2008

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL APPROACH AND SLIDE
ACROSS THE GREAT BASIN OVER THE NEXT 36 HOURS BRINGING WIDESPREAD
PRECIPITATION TO NORTHERN NEVADA. THIS LOW WILL SLIDE OUT OF THE AREA
BY THE END OF THE WEEK...ALLOWING HIGH PRESSURE AND WARMER
TEMPERATURES TO RETURN TO THE SILVER STATE. &&

.SHORT TERM...TONIGHT THROUGH THURSDAY. FIRST SHORTWAVE MOVING
ACROSS NORTHERN NV AT THIS TIME BRINGING SHOWERS AND SOME ISOLATED
THUNDERSTORMS TO AREA MAINLY ALONG AND NORTH OF I-80. EXPECT THIS
AREA OF PRECIP TO MOVE OUT OF THE STATE DURING THE EVENING WITH A
SHORT BREAK BEFORE THE MAIN DISTURBANCE DIVES OUT OF OR AND A
CUTOFF LOW DEVELOPS. SHOULD SEE PRECIP SPREADING ACROSS NORTHERN
HALF OF CWA BETWEEN 06Z-12Z. BEST DYNAMICS WILL MOVE INTO AREA
DURING THE DAY WED AS LEFT EXIT REGION OF 140+KT JET MOVES INTO
CENTRAL NV AIDING IN STRONG UPPER LEVEL DIVERGENCE. WENT WITH
LIKELY TO CATEGORICAL POPS HWY 50 NORTH THROUGH ELKO COUNTY. WENT
SLIGHT CHANCE TO CHANCE SOUTH OF HWY 50. SNOW LEVELS ACROSS ELKO
AND HUMBOLDT COUNTY WILL BE BETWEEN 6000-7000FT. COULD SEE A FEW
INCHES OF SNOW IN THE RUBIES AND HIGHER ELEVATIONS OF NORTHERN ELKO
COUNTY. HIGHS TOMORROW WILL BE 10 TO 20 DEGREES COOLER THAN TODAY
WITH NORTHERN AREAS BEING MAINLY IN THE UPPER 40S AND 50S WITH
SOME AREAS ACROSS THE FAR SOUTH GETTING INTO THE MID 60S. THE UPPER
LOW WILL BE MOVING INTO THE ROCKIES WED NIGHT BUT WILL STILL SEE SOME
SCATTERED SHOWERS OVER EASTERN THIRD OF CWA THROUGH THE EVENING
HOURS. MAY SEE SOME PATCHY VALLEY FOG THU MORNING.

EXPECT TO SEE SOME RIDGING MOVING INTO THE GREAT BASIN FOR THU.
SKIES WILL BE MOSTLY SUNNY TO PARTLY CLOUDY WITH TEMPERATURES
REBOUNDING INTO THE 60S TO MID 70S. JMG
&&

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY. THE EXTENDED RANGE
BEGINS WITH AN UPPER-LEVEL SHORTWAVE RIDGE ACROSS THE REGION
THURSDAY EVENING...BUT THIS QUICKLY MOVES EASTWARD AS ANOTHER CLOSED
LOW MOVES INTO BRITISH COLUMBIA FROM THE EASTERN PACIFIC. TRAILING
SHORTWAVE TROUGH AND COLD FRONT WILL MOVE ACROSS THE CWA LATER
FRIDAY INTO SATURDAY...SO DECIDED TO ADD IN SOME SLIGHT CHANCE POPS
ACROSS THE NORTHERN PORTION OF THE CWA ON FRIDAY...AND ACROSS THE
EASTERN PORTION OF THE CWA ON FRIDAY NIGHT AND SATURDAY. THE TROUGH
STARTS MOVING OUT SUNDAY...SO LEFT THE FORECAST MOSTLY DRY FOR NOW.
ZONAL FLOW LOOKS TO DOMINATE BY TUESDAY...SO ALSO KEPT THIS PERIOD
DRY. TEMPERATURES WILL BE WARMER ON FRIDAY AHEAD OF THE COLD
FRONT...THEN COOL OFF SEVERAL DEGREES ON SATURDAY. SUNDAY WILL START
WARMING UP AGAIN AS THE TROUGH STARTS MOVING OUT...WITH TEMPERATURES
RETURNING TO NORMAL FOR MONDAY AND TUESDAY AS THE FLOW BECOMES MORE
ZONAL ALOFT. RCM &&

.AVIATION...VFR CONDITIONS WILL PREDOMINATE MOST OF TONIGHT...THOUGH
KEKO AND KWMC MAY EXPERIENCE BRIEF MVFR OR EVEN IFR CONDITIONS DUE
TO SPOTTY SHOWERS AND THUNDERSTORMS. MORE WIDESPREAD PRECIPITATION
WEDNESDAY MORNING WILL LIKELY RESULT IN MVFR CONDITIONS FOR SEVERAL
HOURS AT KWMC...AND POSSIBLY KEKO. VFR CONDITIONS SHOULD CONTINUE TO
PERSIST AT KELY AND KTPH THROUGH THE BALANCE OF TOMORROW. RCM &&

.FIRE WEATHER...A STRONG UPPER LOW WILL BE MOVING ACROSS THE REGION
OVER THE NEXT COUPLE OF DAYS BRINGING MUCH COOLER TEMPERATURES AND A
GOOD CHANCE FOR PRECIPITATION...ESPECIALLY NORTH OF HWY 50. WINDS
WILL BE INCREASING WED TO 15-25 MPH WITH GUSTS TO 40 MPH. WARMER
TEMPERATURES WILL RETURN FOR THU AS AN UPPER RIDGE STARTS TO BUILD
INTO THE REGION. WINDS WILL BE MUCH LIGHTER AS WELL FOR THU AS AN
AREA OF HIGH PRESSURE AT THE SURFACE MOVES IN FROM THE WEST. JMG

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 3, 2:28 PM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
328 PM PDT TUE JUN 3 2008

NVZ030>037-041200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
328 PM PDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG UPPER LOW WILL BRING A COLD FRONT THROUGH THE REGION
ON WEDNESDAY. THIS STORM SYSTEM WILL BRING THE CHANCE FOR SNOW TO
ELEVATIONS ABOVE 6000 FEET ACROSS HUMBOLDT AND ELKO COUNTIES
WEDNESDAY. ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE IN THE RUBY
MOUNTAINS WITH ONLY AN INCH OR 2 EXPECTED BELOW 7000 FEET.

AS THE STORM SYSTEM MOVES OUT WEDNESDAY NIGHT...LOW TEMPERATURES
WILL FALL INTO THE UPPER 20S TO LOWER 30S IN THE VALLEYS OF
NORTHERN AND AND CENTRAL NEVADA. ANYBODY WITH SENSITIVE PLANTS
SHOULD TAKE THE PROPER PRECAUTIONS TO PROTECT THEM.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

JMG

The radar

The Elko radar (KLRX), 87 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
June 3, 2:53 PM PST to 2:54 PM PST
Where
Elko County, Elko Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.820, -115.780

A thunderstorm produced a wind gust to 63 mph at the Elko Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104397.